Wyoming, 2020High Wind in Wyoming, February 25, 2020
February 25, 2020 · NWS CYS · 2 events in 2 counties and zones
High winds were measured during the morning hours of the 25th across portions of the South Laramie Range and associated foothills. A couple Union Pacific Railroad sensors along the wind gap area measured high sustained and gusts with peak gust measuring 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured during the morning hours of the 25th across portions of the South Laramie Range and associated foothills. A couple Union Pacific Railroad sensors along the wind gap area measured high sustained and gusts with peak gust measuring 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 25, 4:46 AM MST, 59 minutes earlier.
Area forecast discussion, Feb 25, 4:46 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
446 AM MST Tue Feb 25 2020
.SHORT TERM...(Today and tonight)
Issued at 322 AM MST Tue Feb 25 2020
Current GOES-East nighttime microphysics imagery shows a
picturesque comma shaped low pressure system. This system is
associated with an upper level shortwave progressing eastward
across the north central CONUS. Decent positive vorticity
advection and rising motion with this shortwave will aid in
isolated moderate snow showers today along with gusty winds. Still
anticipating travel impacts with reduced visibility and slick
roads in snowfall and blowing snow.
High resolution models continue to pick up on a strong convective
band of snow east of I-25 from north to south along the Nebraska
Wyoming border late this morning and into the afternoon. This band
has remained consistent with new runs on the HRRR, HiResW, and
NAM 4km. NAM12 has computed CAPE soaring over 100 Jkg where high
res models forecast the setup of the snow band. Looks to be quite
the convective environment for the development of snow squalls
especially mid-day through early afternoon. Band setup will be
sudden and conditions will rapidly deteriorate creating a
dangerous situation for drivers especially on the interstate.
The trough has been progressive and with its latest movement
trends conditions are expected to improve by this evening. Some
lingering snow showers may remain in the eastern Nebraska
Panhandle and wind gusts will hold steady overnight across the
area with persistently strong pressure gradients on the
northwestern side of the surface low.
As the upper level trough continues to move to the east, upper
level flow orients straight north to south over the high plains.
This will allow for much colder, Arctic air to intrude upper
levels which combined with new snow on the ground will make for a
cold night Tuesday into Wednesday. Lows all across our CWA will
be in the single digits east of the Laramie Range and 0 to below 0
west of the Laramie Range. With winds still gusting overnight,
wind chills will be hazardous for those exposed outdoors for long
periods of time.
.LONG TERM...(Wednesday through Monday)
Issued at 322 AM MST Tue Feb 25 2020
Even with the passage of our current system, strong meridional
flow will remain in place over the north central and northwestern
portions of the United States. Subsequent mid-level and low-level
northwesterly and westerly flow will be favorable for additional
mountain snow over the Sierra Madres and Snowy Range Wednesday
morning into Thursday. NAM and GFS show increasing rising motion
from orographic lift along the mountain ranges. Overall dynamic
forcing will be weak limiting the amount of total snow.
Height gradients from Craig to Casper look to increase as well
Wednesday morning bringing another day for high wind potential
across wind prone areas of southeast Wyoming. Held off on
headlines at this time with winter hazards being at the forefront
of concerns and impacts at this time. Will be something for future
shifts to watch. Temperatures will begin to creep up Wednesday and
Thursday as Arctic air advection gets cutoff and more subsidence
takes over.
Quiet weather to end the week but long-range models show an active
weekend ahead with multiple upper level troughs and additional
rounds of widespread snowfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1011 PM MST Mon Feb 24 2020
IFR/LIFR conditions expected east of the Laramie Range overnight
as a low pressure system slowly moves through the area. Snow
expected to end from north to south this afternoon with improving
conditions.
&&
.FIRE WEATHER...
Issued at 322 AM MST Tue Feb 25 2020
Active pattern continues across southeast Wyoming and the Nebraska
Panhandle. Plenty of moisture and cold air leading to minimal fire
weather concerns over the next several days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 PM MST this evening for WYZ101-
102-112-114.
Winter Weather Advisory until 8 PM MST this evening for WYZ107-
108-116>119.
Winter Storm Warning until 8 PM MST this evening for WYZ103.
NE...Winter Weather Advisory until 8 PM MST this evening for NEZ002-
095.
Winter Weather Advisory until 8 PM MST this evening for NEZ020-
054-055.
&&
SHORT TERM...CW
LONG TERM...CW
AVIATION...GCC
FIRE WEATHER...CWHazardous weather outlook, Feb 25, 5:07 AM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MST Tue Feb 25 2020
WYZ112-114-261215-
Sierra Madre Range-Snowy Range-
507 AM MST Tue Feb 25 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow and blowing snow. Expect impacts to travel and outdoor
recreation with reduced visibility and slick roads. A Winter
Weather Advisory remains in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snowfall and gusty winds likely on Wednesday. Then conditions
quiet until the weekend when widespread snowfall chances return.
.Spotter information statement...
Any snowfall reports would be appreciated. Please send to NWS
Cheyenne on Facebook, Twitter, or call 307-772-2468.
NEZ002-020-054-055-095-WYZ101-102-107-108-116>119-261215-
Dawes-Banner-Kimball-Cheyenne-North Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
507 AM MST Tue Feb 25 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow, blowing snow, and snow squalls likely today. Expect
visibility to be significantly reduced especially in areas of
heavier snow and blowing snow and slick roads. Please use caution
when traveling. A Winter Weather Advisory remains in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Quiet conditions for the remainder of the week until the weekend
when snow chances return.
.Spotter information statement...
Any snowfall reports would be appreciated. Please send to NWS
Cheyenne on Facebook, Twitter, or call 307-772-2468.
WYZ103-261215-
North Laramie Range-
507 AM MST Tue Feb 25 2020
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Heavy snow and blowing snow. Additional snowfall of 8 to 10 inches
possible today. A Winter Storm Warning remains in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Additional chances for snow this weekend.
.Spotter information statement...
Any snowfall reports would be appreciated. Please send to NWS
Cheyenne on Facebook, Twitter, or call 307-772-2468.
WYZ104-105-109>111-113-261215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
507 AM MST Tue Feb 25 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Blowing snow. Little to no new snow expected. Roads will be slick
from recent snowfall and snow being blown onto the road. Expect
impacts to travel.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Conditions improve Wednesday and then quiet weather takes hold for
the rest of the week until the weekend when chances for snow
return.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-019-021-096-WYZ106-115-261215-
Box Butte-Scotts Bluff-Morrill-South Sioux-
Central Laramie Range and Southwest Platte County-Laramie Valley-
507 AM MST Tue Feb 25 2020
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated snow showers possible. Expect minor impacts to travel
with slick roads.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Quiet weather to end the week then snowfall chances return this
weekend.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, South Laramie Range
- When
- February 25, 5:45 AM MST to 8:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor LYNCHW located nine miles southeast of Buford measured the reported peak sustained winds during the specified time period of sustained winds over 40 mph.
High Wind, South Laramie Range Foothills
- When
- February 25, 6:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor EMKAYW located about fourteen miles west-southwest of Cheyenne measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 25 to 26, 20201 death · 3 injured · 1 event
- Heavy Snow in Kansas, February 25, 20201 death · 2 injured · 5 events
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in New Mexico, February 25, 2020$75,000 · 63 kt wind · 2 events
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Oklahoma, February 25, 202050 kt wind · 4 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871250, 871249.